Skip to content
L5-S1 Spinal Fusion 7 weeks ago PT making pain worse
avatar
KimE1203 posted:
Hello all. I'm 30 years old and had to make the difficult decision to have a L5-S1 lumbar spinal fusion that was performed on 09/18/12 (7 weeks ago). This is after having a decompression of the L5-S1 nerve 07/06/11 that left me pain free for 3 months before I was right back in the same boat with severe right leg pain, weakness and numbness. I've had a bit of a rough recovery. I fell backwards in the shower 2 weeks ago, landing right on my harwardware/surgical site (xrays showed no damage was done). That really set me back but now I've begun physical therapy and I feel worse than ever. I've done really well with walking, up to 40 minutes at a time but since I've begun PT I've been experiencing horrible cramps in my right leg, the calf muscle and hip/butt. I'm starting to get really depressed, I know that I have a tendency to push myself and sometimes pay for it later but I'm feeling like PT is aggravating the nerve/muscles even more. I wanted to be off of narcotic pain meds by 6 weeks post op, the setback and increased pain after my fall required me to extend that and I'm still taking 4mg of Dilaudid twice a day and it's barely even touching the pain I'm experiencing after PT. I keep ice on my back at all times and now I'm icing my calf muscle as well. I'm starting to get really depressed with these "setbacks". I want to be off of this pain medicine but I can't imagine how much I'd be hurting without it. Does anyone have any suggestions for me? Should PT be causing this much muscle pain? Should I still be taking pain medication at this point after my surgery? I'm trying to toughen up and soldier through this but I feel like a prisoner in my own body. I just want to feel better and be off this medicine.
Reply
 
avatar
davedsel57 responded:
Hello.

I'm sorry to read of your pain. I think the best thing you can do is to contact your surgeon, especially since you fell. You are asking questions that we as lay people just can not adequately answer for you.

I hope you can get answers from you doctor and relief soon.
Click on my user name or avatar picture to read my story.

Blessings,

-Dave
 
avatar
bj1208 responded:
HI and welcome to the support group -

you can click my name or pic and read my story - I had Anterior Lumbar Fusion L5-S1 2/08.

I would speak with your surgeon and ask those questions. Just as an FYI, I did not start PT til after my 8th month post op. It may be that you are starting PT too soon and if it hurts, causing more pains, then those exercises should be backed off.

as far as taking pain medication - this should be taken as directed and if there are questions about it speak with your surgeon.

everyone is different and recoveries are different. so don't push yourself. rest is the best recovery!

My story, remember a fusion is done to stabilize the spine, is a success as far as the fusion is solid and bone is growing back. but the damage to my back was more than the surgeon realized so there was nothing he could do about the chronic pains or the nerve damage in both legs as this had already set in.

please do speak with your surgeon as he/she will be the only one that can answer your questions.

keep us posted how you are doing~~
~~ Click on my name or picture and read my story ~~

Take care ~~ God Bless ~~

~~ Joy ~~
 
avatar
KimE1203 replied to davedsel57's response:
Thank you. I think you're right, I just hate being "that" patient but I PT again today and even though she took it easier on me and did alot of massage, I'm really sore again tonight. I'm going to call the surgeon in the morning.
 
avatar
KimE1203 replied to bj1208's response:
Thank you. I agree with you and Dave, that the only person who can help me with this is my surgeon. I did have PT again this morning and brought up the fact that some people don't start PT this early (based on your reply), she agreed that some people wait 6 months or more before starting PT. She did back off on some of the new exercises and did alot of massage. The piriformis muscle was very sore and "knotted", this could be causing the sudden increase in pain. I'm going to give the surgeon a call tomorrow to discuss my concerns with PT and medication. I understand that this recovery is no walk in the park but I don't want to suffer either. I don't expect to be "pain free" but it's only fair that it at least be tolerable. I did explain to my physical therapist the extent of nerve damage so that together we could come up with a better plan of action as far as PT goes. I appreciate the reply. I think, as far as the surgeon, I just need to be honest with him and see what he says beacause you're very right, everyone's recovery is different. Thanks agan.

Kim
 
avatar
bj1208 replied to KimE1203's response:
Hi again, KimE1203 (is ur b-day 12/03? mine is 12/08)

I wanted to let you know about the nerve damage in your leg(s) as I have it in both my legs.

I take Neurontin (Gabapentin is generic) and it really helps out. you start out on a very low dose (300mg) a day and slowly increase it until you get to a therapeutic dose. I've been taking this for about 3-4 yrs and if I miss a dose I really can tell as my legs will start to hurt etc., Lyrica is also a good medication to take too.

Please discuss this with your surgeon too. either your surgeon and/or your pain doctor can do a 2 part test (EMG and Nerve Conduction Test) to see the extent of nerve damage.

Please keep us posted~~
~~ Click on my name or picture and read my story ~~

Take care ~~ God Bless ~~

~~ Joy ~~


Helpful Tips

Making the Most of Your Doctor Visit #2Expert
Here are the rest of the suggestions (had to break into to two parts due to the character limits) 5. Make sure that all records ... More
Was this Helpful?
27 of 41 found this helpful

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

For more information, visit the Duke Health Spine Center